New Mexico, 2013

Dust Devil in New Mexico, May 9, 2013

May 9, 2013 · NWS ABQ · 1 event in 1 county or zone

A warm, dry, and unstable airmass combined with a weak mid level moist layer produced a well defined and large dust devil or landspout tornado hybrid over the Estancia Valley. Numerous pictures were obtained of this feature which garnered signature local media coverage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A warm, dry, and unstable airmass combined with a weak mid level moist layer produced a well defined and large dust devil or landspout tornado hybrid over the Estancia Valley. Numerous pictures were obtained of this feature which garnered signature local media coverage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 9, 5:00 PM MST, 0 minutes earlier.

Area forecast discussion, May 9, 5:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 PM MDT THU MAY 9 2013

.AVIATION...
00Z TAF CYCLE
SCT TO ISOLD -SHRA AND -TSRA WILL CONTINUE UNTIL A COUPLE HOURS
AFTER SUNSET ACROSS N...CENTRAL AND W AREAS THIS EVENING. A COLD
FRONT DROPPING S THROUGH THE STATE WILL PRODUCE A GUSTY WIND
SHIFT AREAWIDE OVERNIGHT...EXCEPT FOR N AREAS WHERE WINDS HAVE
ALREADY SHIFTED AND BECOME GUSTY. THE STRONGER FRONTAL PUSH WILL
BE ON THE E PLAINS...AND AN UPPER LOW W OF NM WILL DRAW THE FRONT
THROUGH GAPS IN THE CENTRAL MOUNTAIN CHAIN AS A GUSTY E CANYON
WIND TONIGHT. THE LATEST MODEL GUIDANCE SUGGESTS KABQ GUSTS WILL
STAY UNDER 35 KT...HOWEVER THERE IS A FAIR CHANCE THAT AN AVIATION
WEATHER WARNING WILL BE NEEDED AT THE SUNPORT FOR G40KT WITHIN A
FEW HOURS AFTER MIDNIGHT. THE FRONT WILL INTRODUCE ENOUGH MOISTURE
FOR SCT TO NUMEROUS -SHRA/-TSRA ON FRI. ALL TAF SITES WILL HAVE A
CHANCE FOR -TSRA FRI AFTN/EVENING...ESPECIALLY KLVS AND KSAF.

44

&&

.PREV DISCUSSION...302 PM MDT THU MAY 9 2013...
UPPER LEVEL TROUGH AXIS SLIDING EVER SO SLOWLY SOUTHWARD THROUGH
THE SOUTHERN ROCKIES THIS AFTERNOON. BEST CHANCES FOR SCATTERED
SHOWER AND THUNDERSTORMS STILL APPEARS TO BE LATE THIS AFTERNOON
THROUGH EARLY EVENING WHEN THE TROUGH DEFORMATION AXIS MOVES OVERHEAD
AND THE SHEAR BETWEEN THE SOUTHWEST FLOW ON THE SOUTHERN SIDE AND
NORTHEAST FLOW ON THE NORTHERN SIDE OF THE TROUGH CREATE LARGE
SCALE LIFT WHICH WILL COINCIDE WITH PEAK INSTABILITY DUE TO
DAYTIME HEATING. TROUGH/DEFORMATION AXIS ALONG WITH SLIGHT COOLING
ALOFT WILL LIKELY KEEP ISOLATED SHOWERS GOING OVERNIGHT...ESPECIALLY
CENTRAL AND SOUTHERN AREAS. BACKDOOR FRONT GETS INTO THE MIX THIS
EVENING...HELPING TO KEEP SHOWERS GOING OVERNIGHT IN THE EASTERN
PLAINS. EAST WIND IN THE MIDDLE RIO GRANDE VALLEY LIKELY TO
DEVELOP AFTER MIDNIGHT...HELPING TO SET THE STAGE FOR INCREASED
SURFACE MOISTURE FOR CENTRAL AND WESTERN NM FRIDAY.

MODELS HAVE BACKED OFF SOMEWHAT ON QPF AMOUNTS BUT STILL GENERATE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS LATE FRIDAY
MORNING THROUGH FRIDAY EVENING...WITH FOCUS ALONG THE EAST
SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND OVER THE HIGHER PEAKS OF
THE GILA. MODELS IN GOOD AGREEMENT THAT AN UPPER LEVEL CLOSED
CIRCULATION DEVELOPS ONCE AGAIN OVER THE BAJA AS A HIGH AMPLITUDE
RIDGE DEVELOPS OVER THE WRN CONUS. GOOD AGREEMENT OVERALL BTWN THE
GFS/NAM/ECMWF INDICATING ENOUGH RESIDUAL MOISTURE IN PLACE FOR
MAINLY SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS...MAINLY MOUNTAINS...THROUGH THE REMAINDER OF THE
WEEKEND INTO EARLY NEXT WEEK. NO REAL REGIONAL OR LARGE SCALE
FORCING TO PICK UP BUT WITH GENERAL NORTH TO NORTHEAST FLOW
ALOFT...SUSPECT SEVERAL WEAK BACKDOOR SURGES WILL HELP INITIATE
CONVECTION OVER THE EAST SLOPES OF THE SANGRE DE CRISTOS SUNDAY
AND MONDAY.

HIGH AMPLITUDE RIDGE EVENTUALLY FOLDS OVER AND FORMS WHAT LOOKS
LIKE A TYPICAL LATE MAY TO EARLY JUNEISH TYPE UPPER LEVEL PATTERN...
WITH A BROAD UPPER LEVEL RIDGE/BUBBLE OVER THE SOUTHWEST US AND
CENTRAL AND SOUTHERN ROCKIES. THE ONE CAVEAT IS THE PREVIOUSLY
MENTIONED UPPER LEVEL LOW/CIRCULATION OVER THE BAJA REMAINS INTACT
AND DRIFTS NORTHWARD AGAIN INTO SOUTHWEST NM TOWARD MID
WEEK...POSSIBLY GENERATING A FEW SHOWERS OVER THE GILA AND
SACRAMENTO MTNS MID WEEK.

33

.FIRE WEATHER...
LOTS OF SHOWER ACTIVITY AROUND BUT LIMITED ON RAINFALL WITH THE BEST
CHANCE OF WETTING RAIN ASSOCIATED WITH THE SECONDARY BACK DOOR COLD
FRONTAL SURGE ACROSS THE EAST TONIGHT. SOME ISOLD STORMS ACROSS THE
NORTHWEST/NORTHCENTRAL TIER WILL BRING BRIEF PERIODS OF MODERATE AND
SOMETIMES HEAVY RAIN.

THE STAGE IS STILL SET FOR A STRONG FIRE WEATHER SLOWING EVENT
PEAKING OUT ON FRIDAY BUT LASTING INTO THE WEEKEND. THIS PERIOD WILL
GENERALLY BE CHARACTERIZED WITH BELOW NORMAL TEMPERATURES AND ABOVE
SEASONABLE HUMIDITY. HAINES VALUES WILL BE TEMPERED AND WIND FLOWS
DONT LOOK TO BE ALL THAT STRONG EXCEPT FOR ASSOCIATED WITH THE BACK
DOOR COLD FRONT TONIGHT...INCLUDING GAP WINDS ALONG THE CENTRAL
MTNS. DID INCLUDE SOME GAP WIND EFFECTS...AS WELL AS MTN TOP
EASTERLY GUSTS FRIDAY NIGHT. THE MODELS HAVE BEEN TRENDING A BIT
FURTHER WEST AND SOUTH WITH THE MEAN UPPER LEVEL LOW LOCATION THE
PAST 24 TO 48 HOURS SO THIS IMPACTS SOME OF THE EVENT
CHARACTERISTICS. WETTING RAIN CHANCES MOST PROLIFIC ALONG THE FRONT
RANGE ON FRIDAY. RECYCLING OF MOISTURE IN THE FORM OF ISOLATED TO
SCATTERED STORMS WILL BE POSSIBLE OVER THE HIGHER TERRAIN THROUGH
THE WEEKEND. WETTING RAIN CHANCES WILL DIMINISH SOME DUE TO THE
GRADUAL WARMING AND DRYING TREND. DID NOTICE THAT THE MODELS ARE
BRINGING A WEAKER MID LEVEL DRY INTRUSION INTO THE NORTHWEST THIRD TO
HALF OF THE FORECAST AREA AS THE WEEKEND PROGRESSES THUS CONTINUED
THE TREND THE MIDNIGHT SHIFT STARTED AND DRIED DEWPOINTS BELOW
GUIDANCE NUMBERS UP THAT WAY. THE ATMOSPHERE WILL BECOME A BIT MORE
UNSTABLE ON SUNDAY WITH A RETURN TO HAINES 5 VALUES ACROSS THE
WEST.

THE GFS AND ECMWF CONTINUE THE DRYING AND WARMING TREND FOR MONDAY
AS THE UPPER RIDGE BUILDS OVER THE INTERIOR WEST KEEPING THE UPPER
LOW FURTHER SOUTH OVER NORTHERN MEXICO. HIGH TEMPERATURES ON MONDAY
SHOULD BECOME NEAR TO ABOVE NORMAL BY A FEW DEGREES.

THE GFS AND ECMWF ARE MORE IN LINE WITH BRINGING THE ORIGINAL UPPER
WAVE THAT WILL RESIDE OVER MEXICO IN THE COMING DAYS BACK OVER THE
STATE TUESDAY WITH RESIDUAL DRIER NORTHWEST FLOW ON WEDNESDAY.
THUS...SOME SPOT SHOWER AND THUNDERSTORMS WOULD BE POSSIBLE ON
TUESDAY WITH SOME ENHANCED DRY SLOTTING MID WEEK. CONFIDENCE IS
SOMEWHAT TENUOUS WITH THIS SOLUTION DUE TO THE LACK OF RUN TO RUN
MODEL CONTINUITY. GFS AND ECMWF A BIT MORE IN LINE WITH SOME SORT OF
RIDGING LATER IN THE WEEK AS THE JET STREAM REMAINS ACTIVE FURTHER
NORTH. THIS MEANS ABOVE NORMAL TEMPERATURES AND MUCH LOWER HUMIDITY
VALUES. AGAIN...MODELS HAVE JUMPED AROUND WITH THIS SCENARIO SO NOT
GOING TO HANG MY HAT ON ANYTHING AT THIS TIME. CONFIDENCE IS LOW TO
MODERATE FOR MOST OF NEXT WEEK.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 9, 5:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU MAY 9 2013

NMZ501>540-101200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
A PAIR OF BACK DOOR COLD FRONTS WILL BRING MOISTURE AND MODEST
INSTABILITY TO THE EASTERN PLAINS THIS AFTERNOON AND EVENING. A
FEW STRONG TO PERHAPS SEVERE STORMS MAY DEVELOP...POTENTIALLY
PRODUCING STRONG OR DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
THE EAST CENTRAL PLAINS DUE TO THE POTENTIAL FOR A FEW STRONG
THUNDERSTORMS.

34

In the hours before

Special weather statement, May 9, 3:46 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
446 PM MDT THU MAY 9 2013

NMZ534>536-092315-
CURRY COUNTY-QUAY COUNTY-ROOSEVELT COUNTY-
446 PM MDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN ROOSEVELT...
CENTRAL QUAY AND WESTERN CURRY COUNTIES THROUGH 515 PM MDT...

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
NORTHWEST OF WHEATLAND TO 16 MILES NORTHWEST OF RANCHVALE TO 6 MILES
SOUTHWEST OF MELROSE...AND MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS UP TO 55 MPH AND SIGNIFICANT BLOWING DUST WITH VISIBILITY
DOWN BELOW ONE HALF OF A MILE ARE EXPECTED WITH THESE STORMS.

AREAS AFFECTED BY THESE STORMS INCLUDE...WHEATLAND...GRADY...AND
FORREST.

&&

LAT...LON 3502 10325 3467 10333 3443 10352 3447 10375
      3475 10355 3505 10350
TIME...MOT...LOC 2244Z 299DEG 6KT 3498 10344 3466 10351
          3438 10372

GUYER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Torrance

When
May 9, 5:00 PM MST to 5:30 PM MST
Where
Torrance County, 3.87 mi SSW of Moriarty Arpt to 6.82 mi NNE of Moriarty
Reported by
Broadcast Media
Coordinates
34.925, -106.015

A large dust devil or landspout tornado tore through open rangeland from near Estancia to Moriarty producing significant local media attention. No damage was reported.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441557.